Short closed geodesics with self-intersection

Viveka Erlandsson, Hugo Parlier

Research output: Contribution to journalArticle (Academic Journal)peer-review

57 Downloads (Pure)


Our main point of focus is the set of closed geodesics on hyperbolic surfaces. For any fixed integer k, we are interested in the set of all closed geodesics with at least k (but possibly more) self-intersections. Among these, we consider those of minimal length and investigate their self-intersection numbers. We prove that their intersection numbers are upper bounded by a universal linear function in k (which holds for any hyperbolic surface). Moreover, in the presence of cusps, we get bounds which imply that the self-intersection numbers behave asymptotically like k for growing k.
Original languageEnglish
Pages (from-to)623-638
JournalMathematical Proceedings of the Cambridge Philosophical Society
Issue number3
Early online date24 Jan 2020
Publication statusPublished - 1 Sep 2020


Dive into the research topics of 'Short closed geodesics with self-intersection'. Together they form a unique fingerprint.

Cite this